Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 42, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 16, 2010, 6:56 PM MDT for Kane County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2010, 6:56 PM MDT (00:56 UTC)
- Expired
- Aug 16, 2010, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 149 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 7:45 PM MDT | FLASH FLOOD | 25 Se Escalante, UT | NUMEROUS SLOT CANYONS FLOODED. ROADS IMPASSABLE NEAR SUNSET FLATS AND COYOTE GULCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
053
WGUS55 KSLC 170056
FFWSLC
UTC025-170345-
/O.NEW.KSLC.FF.W.0042.100817T0056Z-100817T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
656 PM MDT MON AUG 16 2010
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN KANE COUNTY IN UTAH...
* UNTIL 945 PM MDT
* AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A SERIES OF THUNDERSTORMS ALONG THE COYOTE GULCH
DRAINAGE.
* OVER THREE QUARTERS OF AN INCH OF RAIN HAS FALLEN ALONG MUCH OF
THE GULCH. THIS IS EXPECTED TO PRODUCING FLASH FLOODING ALONG NARROW
SLOT CANYONS ALONG THE DRAINAGE INCLUDING...BUT NOT LIMITED
TO...SPOOKY GULCH...PEEKABOO CANYON...AND PORTIONS OF COYOTE GULCH
WITHIN THE GLEN CANYON NATIONAL RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3750 11133 3753 11128 3753 11115 3746 11097
3738 11094 3738 11113 3743 11129
$$
LC2 follow-up statements
311
WGUS75 KSLC 170211
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
811 PM MDT MON AUG 16 2010
UTC025-170345-
/O.CON.KSLC.FF.W.0042.000000T0000Z-100817T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
811 PM MDT MON AUG 16 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
NORTHEASTERN KANE COUNTY...
AT 800 PM MDT...
UP TO ONE INCH OF WATER HAS FALLEN THROUGHOUT THE COYOTE GULCH
DRAINAGE IN THE PAST TWO HOURS. THIS IS EXPECTED TO PRODUCE FLASH
FLOODING ALONG NARROW SLOT CANYONS ALONG THE DRAINAGE
INCLUDING...BUT NOT LIMITED TO...SPOOKY GULCH...PEEKABOO
CANYON...AND PORTIONS OF COYOTE GULCH WITHIN THE GLEN CANYON
NATIONAL RECREATION AREA THROUGH LATE THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3750 11133 3753 11128 3753 11115 3746 11097
3738 11094 3738 11113 3743 11129
$$
LC171
WGUS75 KSLC 170339
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
939 PM MDT MON AUG 16 2010
UTC025-170345-
/O.EXP.KSLC.FF.W.0042.000000T0000Z-100817T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
939 PM MDT MON AUG 16 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MDT FOR NORTHEASTERN
KANE COUNTY...
PRECIPITATION HAS ENDED OVER THE COYOTE GULCH DRAINAGE. RUNOFF FROM
EARLIER HEAVY PRECIPITATION HAS DIMINISHED AND RIVER AND STREAM
LEVELS WILL CONTINUE TO DECREASE THROUGH THE NIGHT. THEREFORE...THE
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3750 11133 3753 11128 3753 11115 3746 11097
3738 11094 3738 11113 3743 11129
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:42 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 16, 3:42 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 342 PM MDT MON AUG 16 2010 .SYNOPSIS...A WEAK TROUGH OF LOW PRESSURE...WITH ASSOCIATED MOISTURE...WILL EXIT THE REGION THIS EVENING. DRYER AIR WILL FILTER IN BEHIND THIS SYSTEM TONIGHT. MOISTURE WILL INCREASE AGAIN OVER THE AREA TUESDAY NIGHT AND WEDNESDAY...IN ADVANCE OF AN APPROACHING PACIFIC TROUGH. THIS SYSTEM WILL EXIT THE REGION ON THURSDAY...WITH DRIER AIR RETURNING FOR THE START OF THE UPCOMING WEEKEND. && .DISCUSSION...AFTERNOON SATELLITE IMAGERY INDICATES UPPER LEVEL DISTURBANCE OVER SOUTHEAST UTAH...WITH RADAR IMAGERY INDICATING SCATTERED CONVECTIVE ACTIVITY. AIRMASS REMAINS RATHER MOIST AND UNSTABLE OVER EAST CENTRAL AND SOUTHEAST UTAH...WITH PRECIPITABLE WATER VALUES IN EXCESS OF AN INCH. WITH UPPER DISTURBANCE SHIFTING EAST OF COUNTY WARNING AND FORECAST AREA...MOISTURE AND INSTABILITY WILL SHIFT EASTWARD THIS EVENING...ENDING ANY LINGERING POTENTIAL FOR SEVERE AND OR FLASH FLOOD POTENTIAL BY EARLY EVENING. CONVECTIVE COVERAGE WILL ALSO DECREASE RAPIDLY. IN ADVANCE OF A PACIFIC TROUGH...WILL SEE A RETURN OF MOISTURE BY MIDWEEK...THOUGH PRIMARILY NOT UNTIL LATE TUESDAY NIGHT AND WEDNESDAY. THUS...HAVE REDUCED CHANCES FOR RAIN AND SKY COVER FOR TUESDAY AFTERNOON AND EVENING. NAM AND GFS BOTH SLIDE MID LEVEL SHORTWAVE AND ASSOCIATED COLD FRONT ACROSS REGION WEDNESDAY AFTERNOON AND NIGHT. IN ADVANCE OF THIS SYSTEM...PRECIPITABLE WATER VALUES WILL APPROACH AN INCH ACROSS NORTHERN SECTIONS AND AN INCH AND A QUARTER ACROSS SOUTHEAST UTAH. STRONG FORCING FROM SHORTWAVE...DIFLUENCE ALOFT DUE TO 70 KT UPPER JET AND LOW LEVEL CONVERGENCE WITH COLD FRONT...SHOULD TRIGGER SCATTERED THUNDERSTORM ACTIVITY. THERE WILL BE SOME POTENTIAL FOR SEVERE STORMS GIVEN INCREASING ENVIRONMENTAL SHEAR. FLOW WILL BE A BIT WEAKER SOUTHERN SECTIONS...WITH SOME POTENTIAL FOR FLASH FLOODING. LINGERING CONVECTIVE ACTIVITY EXPECTED ON THURSDAY...PRIMARILY ACROSS SOUTHEAST TWO THIRDS OF FORECAST AREA. GFS AND ECMWF BOTH INDICATE RIDGE OF HIGH PRESSURE OVER SOUTHWEST UNITED STATES ON FRIDAY AND SATURDAY...WITH A SOUTHWEST FLOW PUSHING DRY AIR ACROSS REGION. AHEAD OF APPROACHING TROUGH...MOISTURE WILL START TO SURGE NORTH ON SUNDAY AND SHOULD BE IN PLACE ON MONDAY AS NEXT TROUGH SLIDES ACROSS NORTHERN ROCKIES. THUS...FAVOR POPS A BIT ABOVE CLIMO ON MONDAY. && .AVIATION...VFR CONDITIONS WILL CONTINUE AT THE KSLC TERMINAL THROUGH THE FORECAST PERIOD. A NORTHWEST LAKE BREEZE WILL GIVE WAY TO A SOUTHEAST DRAINAGE WIND AROUND 03Z. THERE IS LESS THAN A 10 PERCENT CHANCE OF THUNDERSTORM OUTFLOW AFFECTING WINDS IN THE SLC TERMINAL AREA. && .FIRE WEATHER...A WEAK WEATHER SYSTEM WILL MOVE EAST OF THE AREA TONIGHT...WITH DRIER AIR FILTERING ACROSS NORTHERN AND CENTRAL UTAH FOR TUESDAY. LINGERING MOISTURE ACROSS SOUTHERN UTAH WILL PROVIDE A CONTINUED THREAT FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE NEXT PACIFIC WEATHER SYSTEM IS FORECAST TO MOVE THROUGH UTAH WEDNESDAY. MOISTURE IS EXPECTED TO QUICKLY RETURN NORTHWARD ACROSS MUCH OF UTAH WITH THIS SYSTEM...BRINGING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORM ACROSS MOST AREAS ON WEDNESDAY. THIS MOISTURE MAY LINGER INTO THURSDAY ACROSS CENTRAL AND SOUTHERN UTAH BEFORE DRIER AIR FROM THE WEST SLOWLY SPREADS ACROSS THE STATE THURSDAY INTO FRIDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && AVIATION...YOUNG FIRE WEATHER...SEAMAN PUBLIC...BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 16, 3:41 PM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 341 PM MDT MON AUG 16 2010 UTZ001>016-019>021-517-518-WYZ021-172145- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 341 PM MDT MON AUG 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL LINGER INTO THE EARLY EVENING HOURS BEFORE DISSIPATING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A VIGOROUS PACIFIC STORM SYSTEM WILL SLIDE ACROSS THE REGION WEDNESDAY AND THURSDAY. WITH STRONG WINDS ALOFT AND AMPLE MOISTURE...SEVERE STORMS AND FLASH FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 16, 1:36 PM MDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
136 PM MDT MON AUG 16 2010
UTZ013-020-518-162000-
SAN RAFAEL SWELL UT-SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
136 PM MDT MON AUG 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 200
PM MDT...
AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BOULDER...OR 17 MILES EAST
OF ESCALANTE...MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL GARFIELD COUNTY...
THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. IF
THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING.
LAT...LON 3772 11137 3790 11137 3796 11084 3768 11081
3768 11084 3767 11083 3766 11084
TIME...MOT...LOC 1935Z 270DEG 16KT 3781 11126
YOUNGSpecial weather statement, Aug 16, 2:48 PM MDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 248 PM MDT MON AUG 16 2010 UTZ013-020-021-162130- GLEN CANYON RECREATION AREA/LAKE POWELL UT-SAN RAFAEL SWELL UT-SOUTH CENTRAL UTAH UT- 248 PM MDT MON AUG 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KANE AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 330 PM MDT... AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES NORTHWEST OF BULLFROG...OR 37 MILES EAST OF ESCALANTE...MOVING EAST AT 15 MPH. THIS CELL MAY BECOME STRONGER IN THE NEXT HOUR. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BULLFROG... TICABOO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3775 11049 3740 11077 3752 11108 3769 11105 TIME...MOT...LOC 2048Z 259DEG 15KT 3762 11091 YOUNG
Local storm report, Aug 16, 4:13 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 PM MDT MON AUG 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST BULLFROG 37.50N 110.72W
08/16/2010 M59 MPH KANE UT MESONET
BULLFROG MARINA MESONET SENSOR
&&
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:16 PM MDT | Areal Flood Advisory | SLC | Garfield, Kane | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.